Blizzard, Valley
- When
- January 22, 2:00 AM CST to 11:00 AM CST
- Where
- Valley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Heavy snow and blizzard conditions affected south central Nebraska on this Monday, with the worst conditions north of Interstate 80. On Sunday, a band of snow developed from northwest Kansas and extended northeast into the Nebraska Sandhills.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Heavy snow and blizzard conditions affected south central Nebraska on this Monday, with the worst conditions north of Interstate 80. On Sunday, a band of snow developed from northwest Kansas and extended northeast into the Nebraska Sandhills. This band formed in the deformation zone on the west side of the upper-level low and it remained stationary. The eastward fringe of this band affected areas from Cambridge to Lexington to Ord from 3 pm until 10 pm CST. Most of south central Nebraska was in the dry slot Sunday into Sunday evening. Multiple narrow bands of rain began forming over eastern Kansas, southeast Nebraska, and Iowa, east of the low Sunday evening. These bands rotated cyclonically, expanded and eventually merged with the larger snow band to the west which finally began moving east after midnight. By daybreak Monday, one large snow band extended from south central Nebraska into southern Minnesota. Over central Nebraska, the snow was heaviest and most persistent along and north of Highway 92, from 3 am to 9 am CST. At least 10 inches of snow fell over most of that area. The highest amounts were 14 inches at Belgrade and St. Paul. Greeley measured 12 inches, with 11 inches at Genoa, Osceola, and Shelby, and 10 inches at Ord. Other amounts of note include 7 inches at Grand Island and Ravenna. The southern tail of this band swept across the rest of south central Nebraska, but its narrow character resulted in much lower snow accumulations. One to 5 inches of snow fell from near Interstate 80 to the Kansas state line, with the lowest amounts near the state line.
Strong winds developed with widespread gusts of 45 to 58 mph east of Highway 183. The highest wind gusts were 58 mph at Hastings and 57 mph at Cairo. This resulted in blizzard or near-blizzard conditions in many areas, but especially along and north of Interstate 80, with near white-out conditions reported. Conditions were so bad that the Nebraska Department of Transportation pulled their plows off the roads in Buffalo and Hall counties for about 2 hours. Numerous roads and highways were closed or reported as impassible, including portions of Highways 11, 58, and 92. Northbound Highway 281 was closed in Grand Island just north of Stolley Park Rd because two semi trucks could not make it over the overpass. Nebraska State Patrol responded to numerous vehicle accidents and vehicles that became stuck. Dozens of vehicles remained stranded as conditions were too dangerous for tow truck operators. The Polk county sheriff reported a number of cars slid into ditches on Highway 81. Portions of Interstate 80 in York county were closed for a couple hours due to multiple accidents. Power lines were reported down in Phelps county, with isolated power outages also reported in and near Lexington and from Franklin county northeast to Hamilton and Merrick counties. Numerous schools, government offices, and businesses were closed Monday, as well as the regional airports in Grand Island and Kearney. The University of Nebraska at Kearney, Hastings College, and all Central Community Colleges at Lexington, Ord, Kearney, Hastings, and Grand Island were also closed. Snow emergencies were declared in Aurora, Cozad, Gibbon, Gothenburg, Grand Island, Kearney, Hastings, Holdrege, Minden, and St. Paul. Since most people stayed off the roads, crews were able to plow roads, and life was back to normal by Tuesday.
The snow storm was associated with low pressure that moved east across Kansas and deepened near Kansas City during the morning hours. This low then occluded over Iowa. This system formed as an upper-level trough over the western U.S. moved east and intensified over Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 22, 1:17 AM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
117 AM CST Mon Jan 22 2018
.UPDATE...
Issued at 1255 AM CST Mon Jan 22 2018
Lowered snowfall amounts most areas given the current lull in the
snowfall.
The first major snowband clipped our northwestern zones
from Ord to Cozad, but mainly impacted areas northwest of our
forecast area. However, forecast models remain in good agreement
that a second heavy snow band will begin to set up as we near dawn
and especially between 6 am and noon. This band is expected to be
centered around the Tri-Cities and then slide east with time
through the morning.
The heaviest snow will be in the northern portion of the snow
band primarily along and north of I-80 with much lighter amounts
as you head south into north central Kansas. Snowfall rates could
be as high as 1 to 2 inches an hour for awhile this morning in the
heart of this next snow band once it forms. However, it will
likely not last long enough to get amounts over 10 inches.
Locations within the heaviest portion of this band primarily
along and north of I-80 could still see 5 to 8 inches with some
localized higher amounts to around 10 inches, but overall these
amounts have been lowered from the previous forecast. South of
Interstate 80 over the blizzard warned area snowfall amounts will
likely range from 2 to 6 inches, with localized amounts up to 7
inches. The advisory area will likely only see 1 to 3 inches and
would not be surprised to see some of the advisory area get less
than one inch.
UPDATE Issued at 748 PM CST Sun Jan 21 2018
No chgs to warning/advisory on this shift.
Main fcst message: patience. It's getting a later start than
expected but everything is coming together. Hang in there. 88D
winds at 700 mb show the low is still over SW KS. As the low
tracks ENE across KS tonight...the commahead/wrap-around snow will
move in.
Based on trends in satellite/radar loops with contd support from
the HRRR...don't expect much snow tonight in the Tri-Cities and
generally E of Hwy 183. Dry slot is a major player over a much
larger portion of the CWA than we expected just 24 hrs ago. These
are the details that can make or break a fcst at any one location.
The current position of the band is where it will spend most of
the night.
This band will finally become mobile after 3 AM and will gradually
progress from W-E across the CWA. Snow should be done W of Hwy 281
by 12 PM and Hwy 81 by 3-4 PM.
It is important to emphasis: the brunt of the heavy snow will be
affecting the Tri-Cities in the 4-11 AM time frame...including
during the AM commute. The morning commute envisioned very bad.
We do not recommend travel.
Snowfall rates: around 1" per hr at times with highest chance of
persistent high rates N of I-80...where we expect the heaviest
accums.
This will be the heaviest snowstorm out of the winter thus far.
Snowfall Axis: heaviest (8-16") along and N of a line from Alma-
Hastings-York. S of that line less. The gradient to locations that
have significant snow vs none at all could be very very tight...
maybe the width of a county.
Winds: a major problem and that is the reason for the Blzd Wrng.
Increasing 25-35 mph with gusts 40-50 mph 12 AM-3 PM.
Drifting: 3-5 footers. Numerous county roads will be impassable.
Since temps were too warm for frzg drzl...heavy snow and blizzard
conds are the main focus. This fcstr recommends you should be
where you can be safe and comfortable by now...and plan to stay
there thru 3 PM tomorrow from the Tri-Cities N and W...and thru 6
PM tomorrow eve S and E of the Tri-Cities.
Impacts: dangerous travel with significant delays via land and
air. Near zero vsby once the heavy snow starts falling and even
after due to the high winds.
Travel: Suggest no travel...but if you must...take it slow and
have blankets/water/food and an emergency kit in case an accident
halts travel.
This will be a high impact event. Closures and cancellations are
numerous. Ck with local media.
Please relay snow accum reports to us via social media. Pics with
ruler or tape measure will be especially helpful. Be sure you're
measuring in an area that is representative of the average (no
drifts). We realize most of this will fall at night...but if
you're up and can safely do so...reporting when you reach 6" would
be very helpful. Otherwise...we'll wait for storm total amts once
the snow is over. TUVM!
Ham radio operators are activated to provide reports. Thank you!
Recovery/Clean-up: in cities/towns...be sure to dig out the fire
hydrants if needed after the storm is over.
After the snow ends Mon...it will not be a walk in the park.
Recovery will be hampered by strong winds gusting 40-50 mph with
continued drifting and whiteout conds at times.
&&
.SHORT TERM...(This evening through Monday)
Issued at 249 PM CST Sun Jan 21 2018
The latest numerical model tracks of 850 mb and surface lows suggest
that our axis of heaviest snow may have been too far northwest and
that at least a further slight shift south/southeast is warranted. I
have nudged the Blizzard Warning further southeast as a result, but
the cutoff of snow to the southeast will be quite sharp, so I do not
want to go too much farther south at this time. The wind gusts to 45
mph look like a pretty sure bet late tonight into Monday morning,
considering continued projected 925 mb and 850 mb winds. The slowing
down of this system also suggests that the track may wind up being
farther south as well. The later arrival of snowfall still looks
warranted and will continue this trend. I have shifted the axis of
heaviest snow south, especially what occurs after 12Z Monday. The
trends of the 850 mb low track would also suggest that I still may
not be far enough south with heaviest snowfall axis past 12Z Monday
as the low looks like it may head more in an east northeast
direction. With the low swinging through south central Kansas into
the Kansas City area, this would also indicated a southward shift to
the track.
This winter system will be quite different as the snow looks much
heavier and denser than of snows past, and we will not have an
arctic intrusion as systems past either.
The departure of the snow will be later as well, and may very well
be pushing 00Z Tuesday before it completely departs the CWA. We may
even need to extend eastward areas of the WSW past 3 pm.
.LONG TERM...(Monday night through Sunday)
Issued at 249 PM CST Sun Jan 21 2018
Unlike recent events, there is not a lot of cold air behind this
system with seasonable temperatures expected. I did not pay terribly
much attention to weather after the upcoming blizzard, but weather
generally looks seasonable and mainly dry for most of the rest of
the forecast, with perhaps a cool-down toward the very end of the
forecast.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1255 AM CST Mon Jan 22 2018
The first snow band has tracked northwest of KEAR and KGRI thus
sparing them from any snow so far. However, a second snow band is
expected to form in the few hours leading up to dawn and expand in
coverage through mid morning. This snow band is expected to bring
blizzard conditions to the area. Overall snowfall amounts have
been lowered some, but with 50 mph wind gusts this morning
significant blowing and drifting snow is still expected.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 3 PM CST this afternoon for NEZ039>041-
046>049-060>064-072>077-082>086.
Winter Weather Advisory until 3 PM CST this afternoon for NEZ087.
KS...Blizzard Warning until 3 PM CST this afternoon for KSZ005-006-
017.
Winter Weather Advisory until 3 PM CST this afternoon for KSZ007-
018-019.
&&
UPDATE...Wesely
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...WeselyHazardous Weather Outlook National Weather Service Hastings NE 238 PM CST Sun Jan 21 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 238 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Blizzard Warnings and Winter Weather Advisories are in effect for the outlook area tonight and Monday. Please refer to the latest winter headlines for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Blizzard Warnings and Winter Weather Advisories continue into Monday afternoon. Please refer to the latest winter headlines for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to safely report snow accumulation. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
The national radar mosaic for the moment the first event began.
23 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735426, 735427, 735428, 735429, 735430, 735431, 735432, 735433, 735434, 735435, 735436, 735437, 735438, 735439, 735440, 735441, 735442, 735443, 735444, 735445, 735446, 735447, 735448.